Alert archive / Maine / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 10, 2018, 3:38 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2018, 3:38 PM EDT (19:38 UTC)
- Expired
- Jul 10, 2018, 4:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, ME, Penobscot County, ME
The radar
The Caribou radar (KCBW), 123 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:40 PM EDT | TSTM WND DMG | Greenbush, ME | TREES DOWN ON WIRES. |
| Jul 10, 3:50 PM EDT | TSTM WND DMG | Greenbush, ME | TREES DOWN IN TOWN. POWER OUTAGES. |
| Jul 10, 4:10 PM EDT | TSTM WND DMG | 5 Wsw Duck Lake, ME | REPORTED AT NICATOUS LAKE. LOTS OF TREES DOWN ALONG THE SHORE LINE AND ON THE 32-00-0 ROAD. ALSO DOCKS WERE FLIPPED AND PUSHED INTO SHORE. TIME ESTIMATED AND BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441
WUUS51 KCAR 101938
SVRCAR
MEC009-019-102015-
/O.NEW.KCAR.SV.W.0009.180710T1938Z-180710T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
338 PM EDT TUE JUL 10 2018
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Northeastern Hancock County in southeastern Maine...
South central Penobscot County in east central Maine...
* Until 415 PM EDT.
* At 337 PM EDT, a severe thunderstorm was located 9 miles north of
Indian Island, or 10 miles north of Old Town, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Old Town, Howland, Grand Falls, Indian Island, Milford, Bradley,
Greenbush, Alton, Lagrange, Passadumkeag, Burlington, Lowell,
Argyle, Amherst, Aurora, Great Pond, Saponac, Costigan, Greenfield
and Nicatous Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4498 6878 4521 6876 4522 6808 4484 6812
TIME...MOT...LOC 1937Z 276DEG 34KT 4508 6860
HAIL...1.00IN
WIND...60MPH
$$
Kredensor1 follow-up statement
065
WWUS51 KCAR 101954
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
354 PM EDT TUE JUL 10 2018
MEC009-019-102015-
/O.CON.KCAR.SV.W.0009.000000T0000Z-180710T2015Z/
Hancock ME-Penobscot ME-
354 PM EDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN HANCOCK AND SOUTHEASTERN PENOBSCOT COUNTIES...
At 354 PM EDT, a severe thunderstorm was located near Grand Falls, or
14 miles northeast of Old Town, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Grand Falls, Milford, Greenbush, Passadumkeag, Burlington, Lowell,
Aurora, Great Pond, Greenfield, Nicatous Lake and Saponac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Caribou Maine.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4497 6862 4520 6855 4519 6808 4486 6812
TIME...MOT...LOC 1954Z 275DEG 28KT 4507 6841
HAIL...1.00IN
WIND...60MPH
$$
KredensorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:49 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 10, 12:49 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1249 PM EDT Tue Jul 10 2018 .SYNOPSIS... A cold front will cross the region this afternoon then exit the coast this evening. High pressure will build across the region later tonight through Thursday. The high will begin to move east of the region Friday and a weak cold front will move into the area Saturday. && .NEAR TERM /THROUGH TONIGHT/... Update... A cold front crossing northwest Maine will move south across the forecast area this afternoon. An upper level trof will also begin to cross the region this afternoon. Showers and thunderstorms will accompany the front. Based on forecast soundings, stronger thunderstorms could contain gusty winds and hail. Have increased high temperatures across much of the forecast area with this update. High temperatures will range from around 80 to the mid 80s across the north, with lower to mid 80s across the remainder of the forecast area inland from the coast. Temperatures along the coast will range from around 80 to the lower 80s. Have also adjusted for current conditions along with afternoon cloud cover and shower/thunderstorm chances. Previous Discussion... Latest guidance indicates SBCAPES on the order of 800 J/kg (GFS) to as much as 1500 J/kg (NAM) this aftn acrs the central and srn areas. Expect that CAPES wl lkly be somewhere in between given model biases. Given the potential for lwr 60s dwpts in cntrl and srn zones with temps climbing into the m80s and hitting their convective temps hv included mention of gusty winds. Limiting factor wl be extent of deep moisture but with fairly steep low-level lapse rates cannot rule out a brief gusty wind, although these wl lkly be few and far between. Cold front moves offshore this evng with much drier and cooler air mvg in behind. Low temps tonight wl range fm the 40s acrs the north to arnd 60F for Downeast areas. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... A nice stretch of mid summer weather. Surface high pressure builds into the region as Hurricane Chris is expected to pass well to the east of the area Thursday as it transitions to a strong extra- tropical low. Both Wednesday and Thursday are shaping up to be mostly sunny with seasonable temperatures and comfortable humidity levels. There might be some residual mid to high clouds along the Downeast coast Wednesday morning. Wednesday night will be clear and comfortable with lows mostly in the upper 40s to mid 50s, but some of the normally colder northwest valleys may drop back into the low 40s. The one concern will be the long period swell from Chris, especially during the day Thursday. The track of the storm has shifted a bit further to the east compared to this time yesterday. More on the potential hazards in the marine section below. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... High pressure will remain over the region Thursday and and slowly retreat east Friday. Thursday night is expected to be mainly clear and continued comfortable. Temperatures and humidity levels will be on the increase Friday as the high retreats and we get return flow and a frontal boundary begins to move across Quebec. Clouds will begin to increase Friday afternoon, but with a slightly slower timing the day is expected to be dry. A slow moving cold front moves into the region later Fri night and Saturday with more clouds and the chance of a few showers and perhaps an afternoon thunderstorm in a few spots Saturday. The front is weak and there is little in the way of upper level support, so the chance of severe storms at this time looks low. The front begins to fizzle out bu Sunday, but a shower or thunderstorm can't be ruled out, although the vast majority of the day looks dry. The upper ridge may begin to rebuild Monday with dry weather and above average temperatures. && .AVIATION /17Z TUESDAY THROUGH SUNDAY/... NEAR TERM: Variable conditions will occur with any showers/thunderstorms through this evening. Gusty winds and hail could accompany stronger thunderstorms. Otherwise, VFR conditions are expected this afternoon into the evening. VFR conditions are then expected across the entire region overnight. SHORT TERM: VFR expected Wed through Fri. The next chance of sub-VFR conditions will be Saturday with variable conditions expected in scattered showers and thunderstorms, although much of the time will likely still be VFR. && .MARINE... NEAR TERM: Winds/seas will remain below small craft advisory levels this afternoon through tonight. Showers/thunderstorms are expected this afternoon through early tonight. Visibilities could also be reduced in patchy fog this afternoon through tonight. SHORT TERM: The swell from Chris will slowly build later Wednesday into Thursday with a decent chance that a small craft advisory for hazardous seas will be needed along the coastal waters by late Wed night or Thursday. The swell is expected to be long period and on the order of 12-16 seconds. It is more iffy as to whether a high surf advisory will be needed with the slight shift to east with the track of Chris, but there is still time to assess as the most likely time for a high surf advisory would be Thursday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Norcross/Farrar Short Term...CB Long Term...CB Aviation...Norcross/CB Marine...Norcross/CB
Hazardous weather outlook, Jul 10, 9:24 AM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Caribou ME 924 AM EDT Tue Jul 10 2018 MEZ001>003-111330- Northwest Aroostook-Northeast Aroostook-Northern Somerset- 924 AM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for Far Northern Maine and West Central Maine. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop later this morning into the afternoon. A few storms have the potential to produce strong wind gusts and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous Weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ004>006-010-011-015>017-031-032-111330- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 924 AM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for East Central Maine, Eastern Maine, Interior DownEast Maine, North Central Maine and Northern Maine. .DAY ONE...Today and Tonight. ...Strong Thunderstorms are expected this afternoon... Thunderstorms are expected to develop later this morning into the afternoon. Some thunderstorms have the potential to produce strong wind gusts up to 50 mph and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-111330- Coastal Hancock-Coastal Washington- 924 AM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop this afternoon. Some storms may contain gusty winds and dangerous cloud to ground lightning this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Long period swell from a tropical system that will become post tropical as it passes east of the area Thursday will produce long period swell and the possibility of high surf around the times of high tide Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-111330- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 924 AM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Long period swell from a tropical system that will become post tropical as it passes east of the area Thursday will produce long period swell. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Hewitt
In the hours before
Special weather statement, Jul 10, 12:53 PM EDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Caribou ME
1253 PM EDT TUE JUL 10 2018
MEZ001-101730-
Northwest Aroostook-
1253 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AROOSTOOK
COUNTY...
At 1252 PM EDT, a strong thunderstorm was located near Allagash,
moving east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fort Kent, Eagle Lake, Allagash, New Canada, Allagash Township,
Wallagrass, Winterville, Saint Francis, Saint John and Soldier Pond.
This includes State Highway 11 between Eagle Lake and Fort Kent.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4724 6854 4699 6855 4705 6907 4721 6906
4722 6897 4720 6895 4721 6894 4720 6893
4718 6890 4719 6886 4722 6881 4722 6876
4723 6875
TIME...MOT...LOC 1652Z 271DEG 23KT 4711 6898
KredensorSpecial weather statement, Jul 10, 1:12 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Caribou ME
112 PM EDT TUE JUL 10 2018
MEZ001-002-101730-
Northeast Aroostook-Northwest Aroostook-
112 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...
At 111 PM EDT, a strong thunderstorm was located 7 miles south of
Lille, or 8 miles west of Van Buren, moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Madawaska, Van Buren, Lille, Madawaska Lake, Grand Isle, Stockholm,
Hamlin, Cyr Plantation and Saint Agatha.
This includes US Highway 1 near Van Buren and Lille.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4726 6807 4724 6803 4721 6799 4721 6797
4720 6795 4717 6794 4712 6789 4711 6789
4710 6788 4710 6821 4724 6824 4727 6808
TIME...MOT...LOC 1711Z 259DEG 29KT 4717 6811
KredensorLocal storm report, Jul 10, 1:48 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
148 PM EDT TUE JUL 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL 2 NE SHIRLEY 45.38N 69.60W
07/10/2018 E1.00 INCH PISCATAQUIS ME DEPT OF HIGHWAYS
SHIRLEY DOT WORKER REPORTS HAIL UP TO ONE
INCH IN DIAMETER.
&&
FMKLocal storm report, Jul 10, 2:10 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
210 PM EDT TUE JUL 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL DAIGLE 47.19N 68.46W
07/10/2018 E1.00 INCH AROOSTOOK ME PUBLIC
NEW CANADA TOWN OFFICE REPORTS NICKLE AND
QUARTER SIZED HAIL.
&&
FMKThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:53 PM EDT | Special Weather Statement | CAR | Aroostook | 37 min |
| Jul 10, 1:12 PM EDT | Special Weather Statement | CAR | 18 min | |
| Jul 10, 1:18 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 27 min |
| Jul 10, 1:30 PM EDT | Severe Thunderstorm Warning | CAR | Somerset | 30 min |
| Jul 10, 1:32 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 43 min |
| Jul 10, 2:15 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 32 min |
| Jul 10, 3:42 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 33 min |
| Jul 10, 4:00 PM EDT | Special Weather Statement | CAR | 45 min | |
| Jul 10, 4:16 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 44 min |
| Jul 10, 5:00 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 30 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.